Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 5:14 PM MDT for Grant County, Morton County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 1, 2018, 6:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:20 PM MDT | HAIL 1 | 9 Sse Leith, ND | REPORT FROM FRIDAY, JUNE 1ST. MOST OF THE HAIL WAS DIME SIZE, LARGEST WAS THE SIZE OF A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WUUS53 KBIS 012314
SVRBIS
NDC037-059-020015-
/O.NEW.KBIS.SV.W.0048.180601T2314Z-180602T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
614 PM CDT FRI JUN 1 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Morton County in south central North Dakota...
Central Grant County in south central North Dakota...
* Until 715 PM CDT/615 PM MDT/.
* At 614 PM CDT/514 PM MDT/, a severe thunderstorm was located 16
miles north of Watauga, or 22 miles southeast of Elgin, moving
north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Carson, Flasher, Lark, Raleigh and St. Gertrude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4612 10168 4667 10147 4659 10093 4613 10127
4613 10130 4611 10130 4609 10132 4609 10134
4607 10135 4608 10139 4606 10141 4605 10146
4606 10147 4604 10150
TIME...MOT...LOC 2314Z 199DEG 24KT 4616 10153
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HEINERT3 follow-up statements
470
WWUS53 KBIS 012338
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
638 PM CDT FRI JUN 1 2018
NDC037-059-020015-
/O.CON.KBIS.SV.W.0048.000000T0000Z-180602T0015Z/
Morton ND-Grant ND-
638 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTH CENTRAL MORTON AND EASTERN GRANT
COUNTIES...
At 638 PM CDT/538 PM MDT/, a severe thunderstorm was located 11 miles
southeast of Carson, or 22 miles east of Elgin, moving northeast at
25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Flasher, Lark, Raleigh and St. Gertrude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4622 10158 4667 10147 4659 10093 4613 10127
4613 10130 4611 10130 4609 10132 4609 10134
4607 10135 4608 10139 4608 10143 4612 10149
TIME...MOT...LOC 2338Z 216DEG 24KT 4631 10139
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HEINERT961
WWUS53 KBIS 012350
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
650 PM CDT FRI JUN 1 2018
NDC037-059-020015-
/O.CON.KBIS.SV.W.0048.000000T0000Z-180602T0015Z/
Morton ND-Grant ND-
650 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTH CENTRAL MORTON AND EASTERN GRANT
COUNTIES...
At 650 PM CDT/550 PM MDT/, a severe thunderstorm was located 7 miles
southwest of Flasher, or 23 miles east of Elgin, moving north at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Flasher, Lark, Raleigh and St. Gertrude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4641 10148 4667 10147 4659 10093 4613 10127
4619 10137 4630 10141
TIME...MOT...LOC 2350Z 199DEG 24KT 4639 10135
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HEINERT793
WWUS53 KBIS 020011
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
711 PM CDT FRI JUN 1 2018
NDC037-059-020020-
/O.EXP.KBIS.SV.W.0048.000000T0000Z-180602T0015Z/
Morton ND-Grant ND-
711 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORTON AND
EASTERN GRANT COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. Small hail
and gusty winds are still possible with this storm.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4641 10148 4667 10147 4659 10093 4613 10127
4619 10137 4630 10141
TIME...MOT...LOC 0010Z 199DEG 24KT 4651 10129
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:32 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 1, 12:32 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 12:32 PM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Local storm report, Jun 1, 4:42 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 1 ESE OAKDALE 47.47N 102.84W
06/01/2018 DUNN ND LAW ENFORCEMENT
BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.
&&
JPMLocal storm report, Jun 1, 4:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 13 S WATFORD CITY 47.61N 103.25W
06/01/2018 E1.00 INCH MCKENZIE ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED PEA TO QUARTER
SIZED HAIL COVERING THE GROUND AT MILE
MARKER 127, WHICH IS 13 MILES SOUTH OF
WATFORD CITY.
&&Local storm report, Jun 1, 4:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO 8 NE OAKDALE 47.55N 102.74W
06/01/2018 DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKLocal storm report, Jun 1, 4:49 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 8 NE OAKDALE 47.55N 102.74W
06/01/2018 E1.50 INCH DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKLocal storm report, Jun 1, 4:56 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 2 S HEBRON 46.87N 102.05W
06/01/2018 MORTON ND TRAINED SPOTTER
TORNADO STILL ON THE GROUND AT THE TIME OF
THIS REPORT.
&&
RKLocal storm report, Jun 1, 5:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 5 N HEBRON 46.97N 102.05W
06/01/2018 MORTON ND LAW ENFORCEMENT
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:00 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| May 31, 6:42 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| May 31, 6:47 PM MDT | Special Weather Statement | BIS | Morton, Oliver | 43 min |
| May 31, 7:03 PM MDT | Areal Flood Advisory | BIS | Hettinger | 2 hr |
| May 31, 7:12 PM MDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 31, 7:32 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 58 min |
| May 31, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 27 min |
| May 31, 7:55 PM MDT | Special Weather Statement | BIS | Stark | 50 min |
| May 31, 8:26 PM MDT | Special Weather Statement | BIS | Burleigh | 49 min |
| May 31, 8:40 PM MDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 50 min |
| May 31, 8:58 PM MDT | Special Weather Statement | BIS | Grant | 47 min |
| May 31, 9:23 PM MDT | Special Weather Statement | BIS | Sioux | 52 min |
| May 31, 9:46 PM MDT | Special Weather Statement | BIS | Morton | 44 min |
| May 31, 10:33 PM MDT | Special Weather Statement | BIS | Emmons, Sioux | 42 min |
| May 31, 11:22 PM MDT | Special Weather Statement | BIS | Emmons | 38 min |
| May 31, 11:59 PM MDT | Special Weather Statement | BIS | Dunn, Stark | 46 min |
| Jun 1, 1:03 AM MDT | Special Weather Statement | BIS | Adams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more | 42 min |
| Jun 1, 1:05 AM MDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 1, 1:39 AM MDT | Special Weather Statement | BIS | Sheridan | 51 min |
| Jun 1, 1:43 AM MDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jun 1, 1:46 AM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 1, 1:57 AM MDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 1, 2:28 AM MDT | Special Weather Statement | BIS | Logan | 47 min |
| Jun 1, 5:32 AM MDT | Special Weather Statement | BIS | Mercer | 43 min |
| Jun 1, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 1, 12:29 PM MDT | Special Weather Statement | BIS | Burke | 46 min |
| Jun 1, 1:15 PM MDT | Special Weather Statement | BIS | Dunn, Mountrail | 45 min |
| Jun 1, 1:35 PM MDT | Special Weather Statement | BIS | Burke | 25 min |
| Jun 1, 2:09 PM MDT | Special Weather Statement | BIS | Burke | 21 min |
| Jun 1, 2:39 PM MDT | Areal Flood Advisory | BIS | Burke | 6 hr |
| Jun 1, 2:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 25 min |
| Jun 1, 3:07 PM MDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 53 min |
| Jun 1, 3:30 PM MDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 1, 4:01 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 1, 4:22 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 4:25 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| Jun 1, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 1, 4:33 PM MDT | Tornado Warning | BIS | Dunn, McKenzie | 27 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jun 1, 4:52 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 1, 4:54 PM MDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 36 min |
| Jun 1, 4:56 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Jun 1, 4:57 PM MDT | Tornado Warning | BIS | Grant, Morton | 33 min |
| Jun 1, 5:02 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mercer | 28 min |
| Jun 1, 5:07 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 5:14 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 31 min |
| Jun 1, 5:27 PM MDT | Tornado Warning | BIS | McHenry, McLean, Ward | 13 min |
| Jun 1, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 60 min |
| Jun 1, 5:30 PM MDT | Tornado Warning | BIS | Mercer | 30 min |
| Jun 1, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.